Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Suffering from permanent tinnitus. Getting fluttering feeling at diaphragm level. What is causing this?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5289 Questions
I'm 71 years old (female) and suffer from permanent tinnitus. Recently the growling sound in my head seems to be connected to a fluttering feeling at diaphragm level and even under the soles of my feet. It's making me feel breathless. I exercise regularly, don't smoke and eat little meat. I'm not overweight. What is it, please?
I've had tinnitus in the right ear for the last 5 years but only recently has it moved to both ears and with an additional 'sound' ie growling (on top of the hissing that is loud but which I've learned to tolerate). The growling is like a drum roll that operates on a definite beat. It seems to trigger off vibrations through my body to the soles of my feet. This development occurred suddenly in XXXXXXX of this year while I was on holiday in Crete. It was so bad that I thought it was defective air conditioning at the hotel and I complained to management. I was frightened to realise that the noise was inside my own head and it's been there ever since. The audio clinic recommended anti-depressants which made me feel ill. I take one 0.5mg lormetazepam tablet every night, or I would get no sleep. Otherwise, apart from eye-drops I take no medicaments and I don't approve of them. I can only describe the tremors as a shuddering which makes me feel on edge. I don't have diabetes, high blood pressure, or cholestrol problems but I had a pulmonary embolism in 1986 following surgery. It could be circulation-based but I don't know what to do about it since I exercise and eat a fruit and veg based diet. I am slight and athletic in build.
Posted Wed, 28 Nov 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 2 hours later

Thank you for posting your query.

I must thank you for providing a detailed description of your symptoms. It helps a lot!
And I also understand the discomfort you are facing on account of your problems.

Your current problem is not related to tinnitus, as the symptoms of tinnitus are confined to the ears/head. Since, the symptoms are more widespead, it is not due to tinnitus.

The source of symptoms is in the brain, as it involves almost the whole of body.

The most likely causes could be:

1. Vascular event- due to ischemia (lack of blood flow to a part of brain).

2. Seizure phenomena- due to abnormal electrical discharges from a part of brain.

For confirmation of diagnosis, MRI and MR angio of brain would be useful (if they have not been already done). EEG (electroencephalography) would also be useful.

In either case, medications can be given for symptom relief.

I hope it helps. Please get back if you have any additional queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Follow-up: Suffering from permanent tinnitus. Getting fluttering feeling at diaphragm level. What is causing this? 54 minutes later
I have printed off a copy of your advice and I am taking it to my GP because I think you have diagnosed exactly what is wrong with me. Thank you very much for your expert opinion. I was upset yesterday because the online doctor I was given merely repeated my symptoms back to me. You, on the other hand, have given me hope that the right treatment might relieve my various disabling symptoms. I cannot thank you enough.
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back with hope and appreciation.

I would be interested in knowing your follow up, so, please keep me informed.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor